Functiones et Approximatio Commentarii Mathematici

On the race between primes with an odd versus an even sum of the last $k$ binary digits

Youness Lamzouri and Bruno Martin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Motivated by Newman's phenomenon for the Thue-Morse sequence $(-1)^{s(n)}$, where $s(n)$ is the sum of the binary digits of $n$, we investigate a similar problem for prime numbers. More specifically, for an integer $k\ge 2$, we explore the signs of $ S_k(x)=\sum_{p \le x} (-1)^{s_k(p)}$, where $s_k(n)$ is the sum of the last $k$ binary digits of $n$, and $p$ runs over the primes. We prove that $S_k(x)$ changes signs for infinitely many integers $x$, assuming that all Dirichlet $L$-functions attached to primitive characters modulo $2^k$ do not vanish on $(0,1)$. Our result is unconditional for $k\leq 18$. Furthermore, under stronger assumptions on the zeros of Dirichlet $L$-functions, we show that for $k\geq 4$, the sets $\{x> 2: S_k(x)>0\}$ and $\{x> 2: S_k(x)<0\}$ both have logarithmic density $1/2$.

Article information

Source
Funct. Approx. Comment. Math., Volume 61, Number 1 (2019), 7-25.

Dates
First available in Project Euclid: 25 September 2019

Permanent link to this document
https://projecteuclid.org/euclid.facm/1569377214

Digital Object Identifier
doi:10.7169/facm/1687

Mathematical Reviews number (MathSciNet)
MR4012359

Zentralblatt MATH identifier
07126907

Subjects
Primary: 11N13: Primes in progressions [See also 11B25] 11A63: Radix representation; digital problems {For metric results, see 11K16} 11N37: Asymptotic results on arithmetic functions

Keywords
prime number races sum of digits Newman's phenomenon

Citation

Lamzouri, Youness; Martin, Bruno. On the race between primes with an odd versus an even sum of the last $k$ binary digits. Funct. Approx. Comment. Math. 61 (2019), no. 1, 7--25. doi:10.7169/facm/1687. https://projecteuclid.org/euclid.facm/1569377214


Export citation

References

  • [1] J.-P. Allouche and J. Shallit, The ubiquitous Prouhet-Thue-Morse sequence}, in Sequences and their applications (Singapore, 1998), Springer Ser. Discrete Math. Theor. Comput. Sci., pages 1–16. Springer, London, 1999.
  • [2] H. Davenport, Multiplicative number theory, volume 74 of Graduate Texts in Mathematics, Springer-Verlag, New York, third edition, 2000, revised and with a preface by Hugh L. Montgomery.
  • [3] M. Drmota, C. Mauduit, and J. Rivat, The sum-of-digits function of polynomial sequences, J. Lond. Math. Soc. (2) 84(1) (2011), 81–102.
  • [4] M. Drmota and M. Skałba, Rarified sums of the Thue-Morse sequence, Trans. Amer. Math. Soc. 352(2) (2000), 609–642.
  • [5] M. Drmota and T. Stoll, Newman's phenomenon for generalized Thue-Morse sequences}, Discrete Math. 308(7) (2008), 1191–1208.
  • [6] T.O. e Silva, Tables of approximate values of the first zeros on the critical line of some primitive Dirichlet L-series, http://sweet.ua.pt/tos/zeta.html.
  • [7] K. Ford and S. Konyagin, Chebyshev's conjecture and the prime number race, in IV International Conference “Modern Problems of Number Theory and its Applications”: Current Problems, Part II (Russian) (Tula, 2001), pages 67–91, Mosk. Gos. Univ. im. Lomonosova, Mekh.-Mat. Fak., Moscow, 2002.
  • [8] K. Ford, Y. Lamzouri, and S. Konyagin, The prime number race and zeros of Dirichlet $L$-functions off the critical line: Part III, Q. J. Math. 64(4) (2013), 1091–1098.
  • [9] A.O. Gelfond, Sur les nombres qui ont des propriétés additives et multiplicatives données, Acta Arith. 13 (1967/1968), 259–265.
  • [10] G.H. Hardy and J.E. Littlewood, Contributions to the theory of the riemann zeta-function and the theory of the distribution of primes, Acta Math. 41(1) (1916), 119–196.
  • [11] J. Kaczorowski, A contribution to the Shanks-Rényi race problem, Quart. J. Math. Oxford Ser. (2) 44(176) (1993), 451–458.
  • [12] I. Kátai, On oscillation of the number of primes in an arithmetical progression, Acta Sci. Math. (Szeged) 29 (1968), 271–282.
  • [13] S. Knapowski and P. Turán, Comparative prime-number theory. II. Comparison of the progressions $\equiv 1$ ${\rm mod}\ k$ and $\equiv l$ ${\rm mod}\ k,\,l\not\equiv 1$ ${\rm mod}\ k$, Acta Math. Acad. Sci. Hungar. 13 (1962), 315–342.
  • [14] G. Larcher and H. Zellinger, On irregularities of distribution of weighted sums-of-digits, Discrete Math. 311(2-3) (2011), 109–123.
  • [15] C. Mauduit and C.G. Moreira, Phénomène de Moser-Newman pour les nombres sans facteur carré, Bull. Soc. Math. France 143(3) (2015), 599–617.
  • [16] C. Mauduit and J. Rivat, La somme des chiffres des carrés, Acta Math. 203(1) (2009), 107–148.
  • [17] C. Mauduit and J. Rivat, Sur un problème de Gelfond: la somme des chiffres des nombres premiers, Ann. of Math. (2) 171(3) (2010), 1591–1646.
  • [18] D.J. Newman, On the number of binary digits in a multiple of three, Proc. Amer. Math. Soc. 21 (1969), 719–721.
  • [19] D.J. Platt, Numerical computations concerning the GRH, Math. Comp. 85(302) (2016), 3009–3027.
  • [20] M. Rubinstein and P. Sarnak, Chebyshev's bias, Experiment. Math. 3(3) (1994), 173–197.
  • [21] V. Shevelev, A conjecture on primes and a step towards justification, arXiv:0706.0786v1, 2007.
  • [22] V. Shevelev, Generalized Newman phenomena and digit conjectures on primes, Int. J. Math. Math. Sci. (2008), pages Art. ID 908045, 12pp.
  • [23] W. Sierpiński, Elementary theory of numbers, volume 31 of North-Holland Mathematical Library, North-Holland Publishing Co., Amsterdam; PWN–-Polish Scientific Publishers, Warsaw, second edition, 1988, edited and with a preface by Andrzej Schinzel.
  • [24] G. Tenenbaum, Introduction to analytic and probabilistic number theory, volume 163 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, third edition, 2015, translated from the 2008 French edition by Patrick D.,F. Ion.